Results 1 to 4 of 4
  1. #1
    crazy woman on a mission Blessed1's Avatar
    Join Date
    Feb 2010
    Location
    Kings Mountain, NC
    Posts
    725
    Thanks
    119
    Thanked 101 Times in 85 Posts

    Default Beware of topamax!

    I'm going to post this in misc. meds as well. some of you may be on topamax or will be given the option in the future and I want to share my experience in advance because nobody warned me before I started taking it!

    In November, I was given a low dose of the med to help with fibromyalgia (it is also good for migraines and prescribed for seizures too). I was only on 25mg/day. I found that a very pleasant side effect was appetite suppression and a total loss of food cravings and subsequently lost ~25# in Nov & Dec. However, seven weeks ago, I noticed that my hair was falling out...A LOT... and thinning and that I was developing a couple of bald spots. I supposed I had noticed some hair loss before this point but it didn't seem severe. I waited another two weeks before I stopped taking the med. By that point, I was (am) having to do something akin to a male "comb over" to cover the sparse places in the front of my head!

    Here I am, 7 wks later and 5 wks from stopping the med and the hair loss has not slowed down. I am using Nioxin shampoo/condition, rogain for women and taking 10000mcg biotin a day (and have been for five weeks) and it is not helping. At this point, I am very seriously concerned that I'm going to have to go buy a wig. So...I'm going to tell everyone I can about this med, not so they won't use it (as it's helpful and necessary for some) but so that they'll be aware of this possiblel side effect. A quick google search will yield hundreds, if not thousands, of people with the same problem.

    I went to the dr this week and she said it could take 6wks to 3 months for my hair to stop falling out and start growing back. I had labs done (thyroid, androgens, metabolic profile, cbc) and the only thing off was that my iron was slightly low. It is definitely the med. So, there's the warning I wish I'd had. If the med is offered to you, please know that hair loss is very possible and the extend of it for me, has been devastating.

    As an aside, in my internet searching, I've read that zonegran works the same as topamax without the side effect of hair loss. I'd just rather live in pain that be bald...but that's my vanity talking Thanks for reading!
    Karen
    Miracle baby #4 born 7/6/13 @ 41 wks
    Successful VBA2C after 42 hours of labor!





  2. #2
    Registered User thincyster1's Avatar
    Join Date
    Feb 2012
    Posts
    10
    Thanks
    1
    Thanked 2 Times in 2 Posts

    Default

    i also had to learn the hard way about this side effect of topamax. i lost about half of my hair, i would guess...though i was lucky enough not to have bald patches. it will grow back. try not to freak out about it too much. i'm really, really careful about any meds i take now.

  3. The Following User Says Thank You to thincyster1 For This Useful Post:

    Blessed1 (04-10-2012)

  4. #3
    crazy woman on a mission Blessed1's Avatar
    Join Date
    Feb 2010
    Location
    Kings Mountain, NC
    Posts
    725
    Thanks
    119
    Thanked 101 Times in 85 Posts

    Default

    It's been ten weeks since I stopped the topamax. My hair has stopped falling about about 80%. I still lose more than normal but not nearly what I was losing. I am beginning to see a small amount of regrowth too. Hopefully, it will start to thicken up again! Just thought I'd update! Now I'm thinking...hmmm, maybe I should go back on it! hahaha Glutton for punishment My dr actually told me to continue to biotin (10k) and d3 (5k) and when my hair started to grow back to give the topamax another try because it depletes your body of biotin. She said it may help it not to happen again. I'm not sure if I'm brave enough to try.
    Karen
    Miracle baby #4 born 7/6/13 @ 41 wks
    Successful VBA2C after 42 hours of labor!





  5. #4
    Registered User veridais's Avatar
    Join Date
    May 2012
    Posts
    10
    Thanks
    1
    Thanked 1 Time in 1 Post

    Default

    I 100% cosign this -- I had really bad hair loss until I stopped taking the Topamax. 4 months out though, it's stopped falling out and started growing in. This is nasty stuff, actually, I went off it cold turkey because my doctor discharged me and wouldn't refill my meds, and I had severe "brain zaps" -- it feels like electricity going through your head for over a month and a half. It stopped, but it was NO FUN. The topamax also made me forgetful and unable to understand other people, which is unacceptable in a highly technical job. Everyone at work said they noticed once I "came back," they just were polite enough not to mention it when I had to ask them the same things multiple times. You couldn't pay me enough to take that stuff again!

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •